Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

The DT's

Posted Jan 07 2009 6:04pm
In case you are wondering what DT stands for, it is Delirium tremens, an alcohol withdrawal syndrome.

On Friday night, I was glad that it was the last day of my 7-day night shift. The night kicked off well, as it was the FIRST night which I do not have any patients waiting to be admitted. I did not have much to do either...in fact, the only thing I had to do was to chase a few blood results and that was it. I thought to myself, this certainly is a quiet night.

NOT!

I spoke to soon. Not too long later, a demented patient decided to pull out his IV cannula. After resiting it, a nurse came up to me and said, "Mr. B refused to take his diazepam."

Here is a brief description of Mr. B. He is a middle-aged man who was admitted with right iliac fossa pain (? appendicitis) and a past history of alcohol excess. The reason he was on diazepam was because he was suffering from alcohol withdrawal or DT.

Anyway, I looked at Mr. B, and he was lying on his bed quietly. So I told the nurse, "Well, if he refused it, there is nothing much you can do. We'll just keep an eye on him."

The nurse looked blankly back at me and disagreed. In her opinion, the patient was being aggressive, and really needed to be given some medicine to calm him down. So fair enough. I decided to coax the patient to take his diazepam. My efforts were futile ,of course, and it sort of triggered his anger.

Before I could think of what to do next, the nurse was ready with her IM injection of haloperidol and 2 security guards. She said, "I'm going to give this injection. Your senior instructed me to do so. " I nodded my head. The injection had to be given IM because the patient did not have any IV access. The security guards had to pin the patient down in order to allow the nurse to give the injeciton.

The injection did not work. The patient suddenly became more aggressive (I think the presence of the guards made him more agitated). Therefore, I gave another shot of haloperidol, an IM dose of lorazepam and a dose of IM diazepam. And belief me, the patient was still alert! He was swearing and cursing away, tried to pull away from the security guards, and even walked around naked.

The nurse came up to me and asked if I could give the patient more diazepam. I said, "No. The BNF said that we are not supposed to give another dose of IM diazepam until 4 hours later." (I was thinking to myself I do not want to overdose the patient). Again, she gave me this stupid blank look and was not too happy with my answer. I gave her back the same look. Honestly, I did not know what else to do. I sought help from my senior, who said she'll come up and review the situation.

See, I was not comfortable giving more injections to that patient. I do not want him to have an overdose...IM injections may take awhile to work...and if I just keep prescribing the drugs within a small time limit, who knows what would happen. What if suddenly the medicine just kick in?? Would the patient be overdosed on it?? I do not want to get into trouble for overdosing him. It would all end up to be my responsibility, coz I was the one prescribing the drug!

Anyway, the other doctors seem to disagree with me. They said just give as much as you can until the patient is sedated. By the time I left the ward to go home, the patient received about 40mg of diazepam and about 40mg of haloperidol. He was still wide awake and agitated. I think he really suffered from serious DT.

I am yet to find out his record-breaking total dose for the day. He was indeed one tough cookie, eh?
Post a comment
Write a comment: